The symptoms sounded like a case of a male PMS: swelling in the hands or feet, swelling or tenderness in the breasts, dizziness, weakness, fatigue, cravings for carbohydrates, weight gain, depression, confusion, cold sweats, and sexual dysfunction. These are some of the side effects of a medication used to treat male pattern baldness. Finasteride, the generic name of the drug, was originally used to treat benign prostatic enlargement. During early clinical trials, however, researchers noticed that the volunteers were growing hair. It seemed too good to be true: finally, a solution to reverse age-related male baldness. The drug, known by the trade names Propecia and Proscar, seemed to be an effective treatment for the restoration of hair among men suffering from male baldness.
Finasteride’s effect on decreasing hair loss is related to its effect on a testosterone-like compound, dihydrotestosterone (DHT). DHT is an active form of testosterone and is responsible for prostate enlargement and the destruction of hair follicles on the top (but not the sides) of the scalp. Finasteride belongs to a group of compounds that inhibits, or slows this conversion of testosterone to DHT, thus making it an effective drug to slow prostate growth and, happily for many men, slow hair loss.
But unfortunately, getting a full head of hair comes with potential physiological and emotional costs. Soon after it was introduced to prevent male-patterned baldness, especially among young men (it works better among a younger population), anecdotal reports of depression and even suicidal thinking began to circulate. Even more disturbing, these critical changes in mood seem persistent even after the drug was discontinued. A small study to investigate the validity of these side effects was carried out by Dr. Michael Irwig of the George Washington University in Washington D.C. He measured the moods of young men, average age 31, who had been treating their baldness with Propecia for an average of slightly more than two years. These men had developed persistent sexual dysfunction that continued for at least three months after they stopped taking the drug. He found 75 percent of those who had used the drug had symptoms of depression compared with 10 percent of controls who never took the drug. Over 30 percent reported having suicidal thoughts compared to only one from a control group. Were these young men depressed because they were experiencing sexual dysfunction or the converse? The study did not answer that question.
An increase in appetite, especially for sugary carbohydrates, and weight gain were two additional side effects that lasted well beyond discontinuing the drug. This was also unexpected, but reported as a side effect often enough to make the FDA add them to the list of side effects. And according to stories by men who used Finasteride, the weight does not come off after they stop using the drug. As one disgruntled user said,”I would rather be thin and bald than the way I am now, fat and hairy.”
What seems to be the link between Finasteride and depression? By altering the synthesis of the testosterone-like substance, it might be affecting two possible neurotransmitters in the brain involved with depression and anxiety. One is gamma-aminobutyric acid, commonly known as GABA, and the other is serotonin. Interestingly, serotonin activity also decreases when estrogen levels decline at the end of the menstrual cycle, and the resulting depression, anxiety, fatigue and overeating characterize PMS.
Evidence that the Finasteride-associated depression may be related to a change in serotonin activity comes mainly from animal studies looking at the effect of testosterone on certain serotonin receptors. But a hint that serotonin may be involved can also be found in reports of intense carbohydrate craving from men who have used the drug. PMS and Seasonal Affective Disorder (severe winter depression) are each characterized by carbohydrate cravings, depression, and decreased serotonin activity. And the consumption of carbohydrate by these groups seems to relieve their depression, anxiety and fatigue because of the resulting increase in brain serotonin synthesis.
Might men suffering from Finasteride-related mood changes also benefit from eating carbohydrates? Were they to consume 25-30 grams of a starchy, very low-protein carbohydrate snack two or three times a day, on an empty stomach, they will be increasing serotonin synthesis. The resulting improvement in mood may not dispel their depression entirely (after all, a cup of oatmeal is not an antidepressant), but at least will make it easier to cope with their negative moods and the possibility that they will now lose their hair.